Texas, 2018Ice Storm and Winter Weather in Texas, February 21 to 22, 2018
February 21 to 22, 2018 · NWS FWD · 10 events in 5 counties and zones
An Arctic front dropped temperatures into the upper 20s and lower 30s, followed by overrunning precipitation, leading to significant amounts of freezing rain across the northwestern third of the forecast area.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An Arctic front dropped temperatures into the upper 20s and lower 30s, followed by overrunning precipitation, leading to significant amounts of freezing rain across the northwestern third of the forecast area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Feb 21, 7:54 AM CST, 2 hours 6 minutes earlier.
Area forecast discussion, Feb 21, 7:54 AM CST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
754 AM CST Wed Feb 21 2018
.MESOSCALE UPDATE...
...Upgrade to an Ice Storm Warning north and west of a Cisco to
Bowie line today...
The overnight/early-morning round of showers and embedded
thunderstorms is just now beginning to lift north and east of the
region as the associated jetstreak is moving into Oklahoma. This
initial wave has generally resulting in minor ice accumulations on
elevated surfaces across our northwest where it's coldest, but
overall impacts on roadways have been minimal for the most part
thus far. However, the next vort max which earlier moved off the
high terrain of Mexico has resulted in the development of new
precipitation which is spreading across the Concho Valley/Rolling
Plains. Forecast soundings reveal gradually steepening mid-level
lapse rates associated with the dynamic cooling from the
approaching disturbance with MUCAPE values forecast to increase to
around 500-800 J/kg through the morning hours.
As a result, this next round of precipitation is expected to be
more convective in nature as evidenced by the increased lightning
and cooling cloud tops out west. With all of this in mind, we have
elected to issue an Ice Storm Warning for our far northwestern
counties (Eastland, Stephens, Palo Pinto, Young, Jack, and
Montague) after collaboration with WFO San Angelo with
indications of impacts quickly ramping up in the Concho Valley due
to this convective freezing rain and sleet mix. This warning has
been relegated to the counties where the coldest air is forecast
to be in place (under 28 degrees) through the morning and
afternoon hours. For simplicity, we will let the Ice Storm Warning
ride through midnight tonight to avoid having to overlap an
additional winter weather advisory, although the most significant
icing potential should be over by the mid-evening hours.
Carlaw
&&
.AVIATION... /Issued 610 AM CST Wed Feb 21 2018/
IFR conditions are expected to prevail today and and
ceilings may fall into the LIFR category tonight. A large band of
rain will be moving across the region through 16z. As another
upper level disturbance approaches this afternoon, another round
of rain, possibly with some isolated thunderstorms, is expected
afternoon. Temperatures are key to this forecast as KAFW has
already fallen to 32F. KFTW may fall to 31F this morning and KDFW,
KDAL and KGKY are expected to bottom out just above freezing.
Needless to say, we will continue to monitor temperature trends
and make adjustments to the precipitation type if needed.
Temperatures are forecast to be in the lower to middle 30s this
afternoon and tonight but may fall below 32F at KAFW and KFTW
09-11z Thursday.
At Waco, overall similar trends are expected but temperatures will
easily remain above freezing through 12z Thursday.
58
&&
.SHORT TERM... /Issued 354 AM CST Wed Feb 21 2018/
/Today and Tonight/
The combination of increasing upper-level diffluence in
association with the right entrance region of an upper-level jet
streak and yet another shortwave moving out of Coahuila, Mexico is
resulting in the development of our next wave of precipitation.
Recent hi-res guidance seems to be catching onto most of this
activity pretty well, which lends confidence to PoPs in the
short-term which will be near 90-100 percent for much of the
region. Temperatures are obviously one of the more important
aspects of the short-term forecast. As of 3 AM, the freeze line
extended from near a Bonham to Decatur to Mineral Wells to
Comanche line. Any precipitation north and west of here is falling
as a mixture of rain and freezing rain. A combination of the
colder NAM guidance and the GFS LAMP data actually seemed to be
doing a respectable job with regards to temperatures, and this
guidance was generally used to depict temperatures today and
tonight. With lingering gusty north winds in the wake of
yesterday's front and temperatures north of the Red River hanging
out in the mid and upper 20s, cold advection will persist through
the morning and into the afternoon hours across the region
allowing temperatures to slowly fall across the western 2/3rds of
the area.
This current batch of showers and embedded thunderstorms will
persist into the mid-morning hours before gradually peeling away
to the east. Up along the Red River, we elected to add Fannin
county to the winter weather advisory for this morning activity
with temperatures falling to around 30. Locales from near Bonham
to McKinney to Dallas and points eastward should actually slowly
warm during the afternoon, however, as surface winds become more
easterly.
Our far north and western counties continue to be where our
highest concern is for icing issues, as this is where the
combination of the coldest temperatures (falling into the upper
20s) and an additional wave of possibly convective precipitation
develops during the late-morning and early-afternoon. Here,
roughly west of a Cisco to Gainesville line, some ice
accumulations of one to two tenths of an inch can be anticipated,
creating for treacherous travel today.
The immediate Metroplex posed the next conundrum. While it seems
likely that outlying spots across parts of Tarrant County will
fall to below freezing this morning (the Alliance and Azle areas,
for example), guidance supports mainly 31-32 degree readings here,
which should help curtail any significant icing issues.
Regardless, some elevated roadways may become slick, and a glazing
on trees is possible here. Basically, the message here is that
while freezing rain is technically occurring at 32 degrees, it
typically takes several hours at 29-30 or so to start causing
substantial issues. Either way, take it slow this morning where
temperatures have fallen to 31-32.
It's looking like the most widespread/heaviest precipitation will
clear the region by early this evening, but we may have to contend
with very light showers/drizzle as the low-level remain quite
moist. For this reason, the winter weather advisory was extended
through midnight tonight to account for any lingering issues.
Otherwise, locally heavy rainfall will persist today, and with
yesterday's soaking rainfall, it won't take a lot of additional
precipitation to cause some runoff issues.
Carlaw
&&
.LONG TERM... /Issued 354 AM CST Wed Feb 21 2018/
/Thursday through Tuesday/
After a brief respite overnight Wednesday night, another
shortwave is expected to approach Thursday. With temperatures
expected to be 28 to 32 degrees around daybreak Thursday along and
northwest of a Goldthwaite to Glen Rose to Sherman line, have
included a mention of freezing rain or rain/freezing rain in those
areas. Temperatures should rise above freezing by midday and have
just gone with a chance of showers area wide with isolated
thunderstorms from Lampasas to Gainesville line. Highs Thursday
will range from the upper 30s northwest to near 50 southeast.
An unsettled weather pattern will continue into Saturday with
good chances of showers and thunderstorms. Fortunately, as a
surface ridge moves east, winds will come around to the east and
southeast Friday and to the south Friday night. This will result
in a warm-up. Temperatures Thursday night will be nearly steady in
the mid 30s northwest to around 50 southeast. A warm front will
lift northward during the day Friday. Highs will range from the
lower 50s northwest to the lower 70s southeast. As a shortwave
moves out of the Rockies Saturday, a cold front will sweep through
the region, bringing drier air and a temporary end to the rain by
Saturday night. Dry weather is then expected through Monday. An
approaching shortwave will bring chances of showers and
thunderstorms to the region again overnight Monday night into
Tuesday. Temperatures should be near to slightly above normal
Sunday through Tuesday.
58
&&
.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth 35 33 40 40 61 / 100 40 70 70 80
Waco 38 34 43 43 66 / 100 40 70 70 70
Paris 44 38 50 48 64 / 100 60 80 90 80
Denton 33 32 39 39 57 / 90 40 60 70 80
McKinney 35 33 43 41 61 / 100 50 70 70 80
Dallas 35 34 42 42 63 / 100 40 70 70 80
Terrell 42 35 47 46 66 / 100 60 80 80 80
Corsicana 42 35 46 46 67 / 100 60 80 80 70
Temple 40 34 44 44 67 / 100 40 70 70 60
Mineral Wells 31 31 39 39 56 / 80 30 50 60 80
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
Flood Watch through this evening for TXZ092>095-102>107-116>123-
130>135-143>148-157>162-174-175.
Winter Weather Advisory until midnight CST tonight for
TXZ092>094-102-103-117-130>132-141.
Ice Storm Warning until midnight CST tonight for TXZ091-100-101-
115-116-129.
&&
90/58
Hazardous weather outlook, Feb 21, 3:00 AM CST, 7 hours before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
300 AM CST Wed Feb 21 2018
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-221200-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
300 AM CST Wed Feb 21 2018
This Hazardous Weather Outlook is for North and Central Texas.
.DAY ONE...Today and Tonight.
A Winter Weather Advisory is in effect through midnight tonight
along and northwest of a Comanche to Glen Rose to Denton to
Bonham line. Areas in the advisory could receive ice accumulations
up to a two-tenths of an inch, which will cause hazardous driving
conditions. There is a chance of thunderstorms across all of North
and Central Texas through tonight. Cloud to ground lightning and
heavy rainfall that could lead to flooding will be the main threats.
A Flood Watch is in effect along and east of a Killeen to Mineral
Wells to Gainesville line through midnight tonight.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Light freezing rain is possible Thursday morning along and northwest
of a line from Goldthwaite to Glen Rose to Sherman. Additional ice
accumulations of a trace to two-tenths of an inch are possible.
Thunderstorm chances will return Thursday afternoon and continue
through Saturday. Severe weather is not expected at this time, but
additional heavy rainfall could cause additional instances of
flooding.
Scattered thunderstorms are possible again Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time but reports of
flooding and freezing rain are appreciated.
58
Event by event
6 winter weather, 3 ice storm, 1 sleet. Local standard time, as filed.
Sleet, Jack
- When
- February 21, 10:00 AM CST to 12:00 PM CST
- Where
- Jack forecast zone
- Reported by
- Social Media
- Coordinates
- 33.234, -98.172 (the zone’s center; the record gives no point)
A social media report indicated half an inch of sleet on Highway 380 at Highway 281.
Ice Storm, Montague
- When
- February 21, 10:00 AM CST to 4:00 PM CST
- Where
- Montague forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 33.676, -97.725 (the zone’s center; the record gives no point)
Emergency management reported one inch of ice on elevated surfaces in the city of Bowie, TX.
Ice Storm, Parker
- When
- February 21, 11:00 AM CST to 1:00 PM CST
- Where
- Parker forecast zone
- Reported by
- Social Media
- Coordinates
- 32.778, -97.805 (the zone’s center; the record gives no point)
Power outages from ice were reported across parts of Parker, Wise and Tarrant Counties.
Ice Storm, Erath
- When
- February 21, 12:00 PM CST to 2:00 PM CST
- Where
- Erath forecast zone
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 32.236, -98.218 (the zone’s center; the record gives no point)
Erath County Sheriff's Department reported that tree branches and power lines were down across northern parts of the county.
Winter Weather, Eastland
- When
- February 21, 6:00 PM CST to 8:00 PM CST
- Where
- Eastland forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 32.327, -98.832 (the zone’s center; the record gives no point)
Emergency management reported several areas of icy trees and power lines, with numerous power disruptions due to ice.
Winter Weather, Parker
- When
- February 21, 6:00 PM CST to 8:00 PM CST
- Where
- Parker forecast zone
- Reported by
- Department of Highways
- Coordinates
- 32.778, -97.805 (the zone’s center; the record gives no point)
Texas Department of Transportation reported ice covering bridges and overpasses in and near the city of Weatherford, TX.
Winter Weather, Jack
- When
- February 21, 6:00 PM CST to 8:00 PM CST
- Where
- Jack forecast zone
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 33.234, -98.172 (the zone’s center; the record gives no point)
Texas Department of Transportation reported that FM 2210 in southeastern Jack County was closed due to downed power lines from ice accumulations.
Winter Weather, Montague
- When
- February 21, 6:00 PM CST to 8:00 PM CST
- Where
- Montague forecast zone
- Reported by
- Department of Highways
- Coordinates
- 33.676, -97.725 (the zone’s center; the record gives no point)
Texas Department of Transportation reported freezing rain in the city of Bowie, TX.
Winter Weather, Erath
- When
- February 22, 6:00 AM CST to 8:00 AM CST
- Where
- Erath forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 32.236, -98.218 (the zone’s center; the record gives no point)
A trained spotter reported five-hundredths of an inch of freezing rain in the city of Dublin, TX.
Winter Weather, Eastland
- When
- February 22, 8:00 AM CST to 9:00 AM CST
- Where
- Eastland forecast zone
- Reported by
- Public
- Coordinates
- 32.327, -98.832 (the zone’s center; the record gives no point)
A public report indicated a hundredth of an inch of freezing rain approximately 4 miles north of the city of Cisco, TX.
- Sleet
- Sleet accumulating half an inch or more.
- Ice Storm
- Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Oklahoma, February 21, 20181 death · 1 event
- Winter Weather in Oregon, February 21, 20181 death · 1 event
- Flooding in Kentucky, February 21 to 28, 2018$1.6 million · 10 events
- Winter Storm and Winter Weather in Texas, February 21 to 22, 20188 injured · 28 events
- Flash Flooding and Flood in Mississippi, February 21 to 23, 2018$474,000 · 1 in hail · 10 events
- Flash Flooding and Flood in Louisiana, February 21 to 22, 2018$452,000 · 6 events
- Flash Flooding and Flooding in Arkansas, February 21 to 23, 2018$415,000 · 6 events
- Flooding in Tennessee, February 21 to 23, 2018$100,000 · 16 events
- Flash Flood in New York, February 21, 2018$100,000 · 1 event
- Flash Flooding in Arkansas, February 21, 2018$50,000 · 2 events
- Flooding in Illinois, February 21 to 22, 2018$30,000 · 2 events
- Flash Flooding and Damaging Wind in Louisiana, February 21 to 23, 201852 kt wind · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 740328, 740340, 740332, 740336, 741213, 741216, 741421, 741422, 740342, 740346.